Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 45, NWS Paducah, KY

May 25, 2008Jackson County, Williamson County, Illinois

NWS Paducah, KY issued this tornado warning at May 25, 2008, 7:30 PM CDT for Jackson County, Williamson County, Illinois. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 7:30 PM CDT (00:30 UTC)
Expired
May 25, 2008, 8:30 PM CDT
In force
60 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Jackson County, IL, Williamson County, IL

What was reported inside it

TimeReportWhereRemark
May 25, 7:30 PM CDTHAIL 1.5Murphysboro, IL
May 25, 7:38 PM CDTFUNNEL CLOUD2 N Carbondale, ILPUBLIC FLAGGED DOWN A TROOPER, REPORTED SEEING A FUNNEL CLOUD CLOSE TO THE GROUND NEAR DILLINGER ROAD
May 25, 8:23 PM CDTHAIL 0.752 E Carbondale, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 260031
TORPAH
ILC077-199-260130-
/O.NEW.KPAH.TO.W.0045.080526T0030Z-080526T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...
  WESTERN WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 830 PM CDT.

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DE SOTO...OR 
4 MILES EAST OF MURPHYSBORO...MOVING SOUTHEAST AT 15 MPH. 

ANOTHER STORM WITH ROTATION WAS 5 MILES NORTHEAST OF GORHAM. THIS 
STORM WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DE SOTO...
  MURPHYSBORO...
  CARBONDALE...
  CAMBRIA...
  CARTERVILLE...
  CRAINVILLE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN
KENTUCKY AND SOUTHEAST MISSOURI.

LAT...LON 3795 8916 3786 8916 3782 8895 3760 8911
      3774 8952 3795 8934
TIME...MOT...LOC 0030Z 302DEG 10KT 3777 8925

$$
2 follow-up statements
000 
WWUS53 KPAH 260053
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SUN MAY 25 2008

ILC077-199-260130-
/O.CON.KPAH.TO.W.0045.000000T0000Z-080526T0130Z/
WILLIAMSON IL-JACKSON IL-
752 PM CDT SUN MAY 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN JACKSON AND WESTERN WILLIAMSON COUNTIES IN SOUTHERN
ILLINOIS...

AT 749 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS 
LOCATED 5 MILES SOUTH OF MURPHYSBORO...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE....CARBONDALE AND CARTERVILLE

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. NOW IS
THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION.

LAT...LON 3782 8895 3760 8911 3760 8912 3774 8952
      3786 8935 3787 8922
TIME...MOT...LOC 0052Z 057DEG 35KT 3769 8936

$$
000 
WWUS53 KPAH 260113
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CDT SUN MAY 25 2008

ILC077-199-260130-
/O.CON.KPAH.TO.W.0045.000000T0000Z-080526T0130Z/
WILLIAMSON IL-JACKSON IL-
813 PM CDT SUN MAY 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHEASTERN JACKSON AND WESTERN WILLIAMSON COUNTIES IN SOUTHERN
ILLINOIS...

AT 812 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS 
LOCATED NEAR CARBONDALE...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE....CARBONDALE AND CARTERVILLE

LAT...LON 3782 8895 3760 8911 3761 8911 3774 8952
      3786 8935 3787 8922
TIME...MOT...LOC 0113Z 047DEG 16KT 3770 8923

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 1:30 PM CDT, 6 hours earlier.

Area forecast discussion, May 25, 1:30 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT SUN MAY 25 2008

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS WEAK WARM FRONT POISED ALONG THE
WESTERN PERIPHERY OF PAH CWA. HIGH PRESSURE REMAINED OVER THE
EASTERN US. A COLD FRONT EXTENDED FROM NORTHWEST MN ARCING WESTWARD
THROUGH THE OK TX PANHANDLES TO THE GUADALUPE MTNS. BOTH FRONTS
EXTENDED FROM A LOW OVER NE ND.

THE 12Z SUN NAM AND GFS ARE IN FAIRLY GOOD AGREEMENT FOR TONIGHT
WITH WARM FRONT BI SECTING THE AREA WITH QPF IN ITS WAKE. MAINLY
NORTH AND WEST OF THE OHIO RIVER. MONDAY WE WILL BE IN THE WARM
SECTOR...THUS RAISED POPS TO JUST BELOW LIKELY CAT. A COUPLE OF WEAK
TO MODERATE VORT MAX TO MOVE OVER THE AREA. ALTHOUGH SVR PSBL THINK
ANY WOULD BE ISOLATED HAILERS OR WIND. HODOGRAPH SIGNATURES/WIND
PROFILES NOT SUPPORTIVE FOR TORS. WET BULB ZERO ABOVE 12K MSL.
TOTALS LOW 50S...K INDICIES LOW 30S. HOWEVER CAPE IS FORECAST TO 2K
PLUS...THUS CAN NOT RULE OUT SEVERE IF THAT DEGREE OF INSTABILITY IS
REALIZED. AS FRONT APPROACHES MONDAY NIGHT BELIEVE MORE WIDESPREAD
COVERAGE OF QPF. ALREADY HAVE LIKELY OVER MOST OF THE FA AND FEEL
COMFORTABLE WITH THAT FOR NOW BUT MAY INCREASE POPS DEPENDING ON
LATER MODEL RUNS. WITH FROPA TUE WILL PROBABLY INCREASE TO OCNL
WORDING. WITH THE SLOW DEPARTURE OF THE FRONT LINGERED POPS WED.
WENT AHEAD AND REMOVED POPS WED AM AS HIGH BUILDS IN. KEPT IT DRY
WITH HIGH PRESSURE THROUGH FRIDAY. WEAK SIGNALS OF PRECIP FOR THIS
WEEKEND. BRING BACK IN LOW POPS AS WARM FRONT PROGGED TO LIFT OVER
THE AREA. THINK COVERAGE WILL BE POOR BUT DO EXPECT SOME CONVECTION.
THEREFORE KEPT SLGT CHANCE IN FOR NOW.

AS FOR TEMPS FOLLOWED GUIDANCE TRENDS. HOWEVER JUST AS PREVIOUS
FORECASTER DID NOT COOL DOWN AS MUCH WITH TUESDAY FROPA.

&&

.AVIATION...
VFR CONDITIONS SHOULD DOMINATE THROUGH MONDAY MORNING. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE CGI AND PAH
SITES THIS AFTERNOON. BY MID MONDAY MORNING CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE AT ALL TAF SITES AS A FRONTAL SYSTEM
APPROACHES THE REGION FROM THE NORTHWEST. SOUTH TO SOUTHEAST WINDS
TODAY AT 5 TO 10 MPH WILL SHIFT AROUND TO THE SOUTH TO SOUTHWEST AT
10 TO 20 MPH  MONDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JP
LONG TERM....KH
AVIATION...JP
Hazardous weather outlook, May 25, 6:55 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT SUN MAY 25 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
655 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM MONDAY
MORNING FOR THE ENTIRE QUAD STATE AREA. THE MAIN THREAT WITH THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS AN ISOLATED TORNADO
WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
THUNDERSTORMS WILL DEVELOP ON MONDAY IN ASSOCIATION WITH AN
APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE MAIN THREATS AT THIS TIME...DUE TO THE AMOUNT OF INSTABILITY
IN THE ATMOSPHERE. HOWEVER...THE DEGREE OF INSTABILITY WILL BE
HIGHLY DEPENDANT ON THE AMOUNT OF CLOUD COVER WE HAVE DURING THE
DAY ON MONDAY.

THE COLD FRONT WILL MOVE ACROSS OUR AREA ON TUESDAY AND TUESDAY
NIGHT...WHICH WILL BRING A GOOD CHANCE FOR MORE THUNDERSTORMS
ACROSS OUR AREA. A FEW OF THE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE QUAD STATE.

In the hours before

Local storm report, May 25, 6:19 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          WILLISVILLE             37.98N 89.59W
05/25/2008                   PERRY              IL   FIRE DEPT/RESCUE

            PICKNEYVILLE FIRE DEPT REPORTED TORNADO TOUCHDOWN NEAR
            WILLISVILLE

&&

AD
Local storm report, May 25, 6:46 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          6 NW MURPHYSBORO        37.83N 89.41W
05/25/2008                   JACKSON            IL   LAW ENFORCEMENT

            TORNADO ON THE GROUND

&&

AD
Local storm report, May 25, 7:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             STRATTON                38.45N 88.71W
05/25/2008  E1.00 INCH       JEFFERSON          IL   LAW ENFORCEMENT

            QUARTER-SIZED HAIL REPORTED BY SHERIFF IN FIELD TOWNSHIP

&&

AD
Local storm report, May 25, 7:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 S VERGENNES           37.89N 89.34W
05/25/2008  E0.75 INCH       JACKSON            IL   TRAINED SPOTTER

            DIME-SIZED HAIL COMING DOWN HEAVILY

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:31 PM CDTTornado WarningPAHWilliamson15 min
May 25, 8:40 PM CDTSevere Thunderstorm WarningPAHJackson, Union65 min
May 25, 9:44 PM CDTTornado WarningPAHUnion25 min
May 26, 3:54 PM CDTRiver Flood WarningPAHAlexander, Jackson, Union5 days

Nearby

Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.